Patient : I tend to get UTI's right after intercourse so my urologist suggested I take a small dose of antibiotic every time. My medication used to be Nitrofur. (100mg), but recently I had to ask to get a different prescription because it became too expensive (105 dollars!). I started taking Smz-Tmp (400-80mg) (it was only 5 dollars!) on 3-8. I believe I took it on the 9th and on the 11th and-or 12th. On 3-14 I was feeling nauseous all day (unusual for me) and that night I got a fever of about 100. I took 2 Ibuprofen at about 11pm and another time at 5am the morning of the 15th. I felt a bit weak all day but didn't get fever again. At night, around 11pm, I got hives all over one arm, and some other spots on my other arm, foot and leg. I used Hydrocortisone for the itching and 1 Benadryl. This morning, the 16th, the hives were all gone but around 10am I got hives again on my other foot. I took Benadryl again. I didn't go anywhere - do anything - eat anything unusual. I have taken Ibuprofen before. The only other medication I take is birth control. The questions I have are: What caused the hives? New medication? Ibuprofen? Or the combination of the two? Could the fever be part of the allergic reaction? If I am allergic to the new medication, I am confused about the timing, since I took it on 3-8 and didn't sick till about a week later. If I need to switch medications again, do you have any suggestions for an antibiotic for UTI's that is cheap? Thank you so much for reading all of this! Hope you have a nice day!
Allergic reactions to medications can happen even 2 weeks after taking it. It is likely that you are allergic to SMP-TMZ since like you said, you have been taking Ibuprofen before but did not have allergic reactions. Fever is also a symptom in allergic reactions. I suggest you stop taking the TMP-SMZ and tell your doctor about it. Ask him for another antibiotic that you may use for the UTI. As far as i know, Nitrofurantoin and TMP-SMZ are the ones commonly used in preventing UTI. Other antibiotics are rarely recommended. Also, keep in mind that you are allergic to TMP-SMZ. In the future, before taking any drug, tell the doctor that you are allergic to TMP-SMZ. This antibiotic has 2 components: Trimethoprim (TMP) and Sulfamethoxazole (SMZ). There are also other drugs w/ sulfa components (common culprit of drug allergies) so be wary before taking any drug. I would also suggest that immediately after intercourse, wash your genitalia to prevent UTIs. The reason for this is exchange of fluids happen during sex. Resident bacteria (harmless bacteria) are present in the male and female urethra. However, the bacteria in males are a different species than that in the female. Hence, it can cause infection. You may also try drinking lots of cranberry juice. It has an effect of detaching the bacteria from the urinary tract. Increasing fluid intake would also help preventing UTI since the urine stream is stronger and will minimize harmful bacteria from adhering to the urinary tract. These are merely suggestions and there is no guarantee that your UTI will not recur even if you will do these things. You may also consult your doctor and ask about other options. I do hope this helps. Take care always.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.